Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 51, NWS Boston/Norton, MA

July 18, 2000Cheshire County, New Hampshire; Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 18, 2000, 12:24 PM EDT for Cheshire County, New Hampshire; Worcester County, Massachusetts. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2000, 12:24 PM EDT (16:24 UTC)
Expired
Jul 18, 2000, 1:00 PM EDT
In force
36 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Worcester County, MA, Cheshire County, NH

The radar

The Boston radar (KBOX), 108 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:00 PM EDTHail 1Rindge, NH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 181626
SVRBOS
MAC027-NHC005-181700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1224 PM EDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
  SOUTHEASTERN CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE
    INCLUDING JAFFREY...KEENE

* UNTIL 100 PM EDT.

* AT 1220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF FITZWILLIAM...OR ABOUT 12
  MILES SOUTHWEST OF JAFFREY...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE TROY...SWANZEY...
  ROXBURY...RINDGE...NELSON...MARLBOROUGH...HARRISVILL E...DUBLIN
  AND WINCHENDON AND ROYALSTON IN EXTREME NORTHERN WORCESTER COUNTY.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:25 AM EDT, 59 minutes earlier.

Area forecast discussion, Jul 18, 11:25 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1000 AM EDT TUE JUL 18 2000

RADAR SHOWS SHWRS...MARKING THE LEADING EDGE OF A DRIER AIR MASS...
MOVING THRU CENTRAL NY STATE.  06Z MESO-ETA HAS FRONT STALLING OVER
SE MASSACHUSETTS AS A WEAK LOW FORMS ON THIS FRONT.  THIS WILL
SLOW THINGS DOWN.

CURRENT FCST REASONABLE.  WILL LET RIDE.

.MARINE...
SCA ALL CSTL WATERS WITH SUFFICIENT MOMENTUM TRANSFER TO BRING STGR
.SW WINDS TO SFC AHD OF FNT.

.BOX...SCA ALL WTRS.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:55 AM EDTSevere Thunderstorm WarningBOXCheshire35 min
Jul 18, 1:09 PM EDTSevere Thunderstorm WarningBOXHillsborough51 min
Jul 18, 2:00 PM EDTSevere Thunderstorm WarningBOXHillsborough15 min
Jul 18, 1:43 PM EDTSevere Thunderstorm WarningBOXMiddlesex47 min
Jul 18, 2:29 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex46 min
Jul 18, 3:13 PM EDTSevere Thunderstorm WarningBOXMiddlesex32 min
Jul 18, 3:18 PM EDTSevere Thunderstorm WarningBOXEssex17 min
Jul 18, 3:22 PM EDTSevere Thunderstorm WarningBOXSuffolk23 min
Jul 18, 3:31 PM EDTSevere Thunderstorm WarningBOXNorfolk44 min
Jul 18, 3:44 PM EDTSevere Thunderstorm WarningBOXSuffolk31 min
Jul 18, 4:00 PM EDTSevere Thunderstorm WarningBOXPlymouth30 min
Jul 18, 4:13 PM EDTSevere Thunderstorm WarningBOXNorfolk32 min
Jul 18, 4:39 PM EDTSevere Thunderstorm WarningBOXPlymouth21 min
Jul 18, 4:53 PM EDTSevere Thunderstorm WarningBOXWorcester27 min
Jul 18, 5:01 PM EDTSevere Thunderstorm WarningBOXPlymouth19 min
Jul 18, 5:32 PM EDTSevere Thunderstorm WarningBOXNorfolk28 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2000Severe Thunderstorm Warnings in Massachusetts, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.